Exogenous corticosteroids: guilty or innocent?
M. Matos1,2, P. Freitas1,2, S. Belo1,2, J. Frazão1,2, T. Pimenta1,2, S. Guimarães1,2 & D. Carvalho1,2
Introduction: The association between autoimmune diseases, including systemic lupus erythematosus (SLE), and endogenous hypercortisolism is rare. The latter is usually misinterpreted as iatrogenic in the case of patients taking exogenous systemic corticosteroid therapy. The excess endogenous glucocorticoids may play an important role in suppressing autoimmune activity. Similarly, the abrupt resolution of endogenous hypercortisolism may lead to a rebound worsening of autoimmunity.
Case report: Twenty-six year-old female, with SLE with renal involvement, diagnosed at the age of 15, since then on systemic corticosteroid therapy. In the past 2 years on prednisolone 5 mg on alternate days. Hypertension and osteopenia diagnosed in the previous year. Weight gain (6 kg), striae rubrae on the breast and thighs, moon facies, buffalo hump, hair loss, easy bruising, irritability and insomnia were noticed in the previous 4 months. A month after corticosteroid withdrawal, elevated urinary free cortisol [512.9 μg/day (n:36137)] and serum midnight cortisol [40.9 μ/dl (n <7.5)], positive low-dose dexamethasone suppression test [final 8 am cortisol 23.7 μg/dl (n <1.8)] and suppressed ACTH (<1.0 pg /ml) were found. Diagnosis of ACTH independent Cushings syndrome was made. Abdominal computed tomography showed a 24×24 mm left adrenal nodule with spontaneous density greater than 35 Hounsfield Units. She underwent left adrenalectomy. Pathological analysis of the surgical specimen confirmed an adrenal cortex adenoma. Patient is currently on prednisolone 10 mg id, with appropriate control of renal disease and regression of signs and symptoms of hypercortisolism.
Discussion: The patients endogenous hypercortisolism has contributed to control her autoimmune disease with low dose exogenous corticotherapy. Abrupt onset of signs and symptoms of hypercortisolism in patients on stable dose of exogenous corticosteroids for a long period of time should raise the possibility of endogenous hypercortisolism.
Declaration of interest: The authors declare that there is no conflict of interest that could be perceived as prejudicing the impartiality of the research project.
Funding: This research did not receive any specific grant from any funding agency in the public, commercial or not-for-profit sector.